General population based study of the impact of tricyclic and selective serotonin reuptake inhibitor antidepressants on the risk of acute myocardial infarction Heart 2005; 91: 465-71.
The underlying depression, rather than the effects of the drugs themselves, may explain the increased risk of heart attack associated with taking antidepressants, suggests research in Heart. More than one in 10 older people are prescribed antidepressants.
The findings are based on anonymous prescribing supplied from 644 general practices across the UK, on 60,000 patients who had had their first heart attack between 1998 and 2001 and 360,000 randomly selected others, matched for age and sex.
Analysis indicated an increased risk of a first heart attack with either the newer or older class of antidepressants within the first month of prescription.
Patients who had been prescribed the older class of tricyclic antidepressants (TCAs) for the first time were twice as likely to have a heart attack within the next seven days as patients who had not been prescribed these drugs.
And patients prescribed the newer class of selective serotonin reuptake inhibitors (SSRIs) were over twice as likely to have a heart attack within the next seven days.
But the increased risks of a heart attack were much lower among patients who took antidepressants for longer than a month. These risks disappeared after taking account of the extent of existing cardiovascular disease and depression, which was gleaned from looking at the prescription data before and after the heart attack (known as self controlled analysis).
The authors also failed to find any link with specific antidepressants or with the class of drug, leading them to conclude that any increase in heart attack risk is more likely to be linked to the underlying depression rather than the drugs themselves.
Source: Eurekalert & othersLast reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.
Excess on occasion is exhilirating. It prevents moderation from acquiring the deadening effect of a habit.
-- William Somerset Maugham